Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 6, 2004, 4:50 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 4:50 AM CDT (09:50 UTC)
- Expired
- Jul 6, 2004, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 060950
FFWTOP
KSC045-087-177-061245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 745 AM CDT
* AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL OF 2 TO 3 INCHES HAS FALLEN OVER THE WARNED
AREA. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA AND
PRODUCE UP TO AN ADDITIONAL INCH OF RAINFALL EARLY THIS MORNING.
* LOCATIONS IMPACTED INCLUDE...
GRANTVILLE
PERRY LAKE
MCLOUTH
MERIDEN
ROSSVILLE
SILVER LAKE
WILLARD
PERRY
WILLIAMSTOWN
LECOMPTON
OSKALOOSA
TOPEKA
LAW ENFORCEMENT HAS REPORTED ISOLATED FLOODING OF ROADS WITH WATER
FLOWING OVER THEM AS DEEP AS A FOOT IN PARTS OF SHAWNEE COUNTY.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3897 9519 3895 9509 3876 9507 3874 9549
3887 9551 3887 9586 3889 9592 3920 9597
3923 9519
$$2 follow-up statements
000
WGUS73 KTOP 061114
FFSTOP
KSC045-087-177-061245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 AM CDT TUE JUL 6 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 AM CDT FOR DOUGLAS...
SHAWNEE AND SOUTHERN JEFFERSON COUNTIES...
AT 610 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN NORTHWEST SHAWNEE COUNTY ABOUT 2 MILES NORTHWEST OF
ROSSVILLE ON HALL ROAD. FLOODING ALSO CONTINUES IN SOUTHERN
JEFFERSON COUNTY ON HIGHWAY 24 AND ON 23 RD STREET IN LAWRENCE.
RAIN WAS ENDING IN THE WARNED AREA...BUT FLOODING IS EXPECTED TO
CONTINUE THROUGH 745 AM.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3897 9519 3895 9509 3876 9507 3874 9549
3887 9551 3887 9586 3889 9592 3920 9597
3923 9519
$$000
WGUS73 KTOP 061250
FFSTOP
KSC045-087-177-061300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
750 AM CDT TUE JUL 6 2004
...THE FLASH FLOOD WARNING FOR DOUGLAS...SHAWNEE AND SOUTHERN
JEFFERSON COUNTIES HAS EXPIRED...
FLOOD WATERS HAVE RECEDED IN THE WARNED AREA THUS THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 3897 9519 3895 9509 3876 9507 3874 9549
3887 9551 3887 9586 3889 9592 3920 9597
3923 9519
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:15 AM CDT, 35 minutes earlier.
Area forecast discussion, Jul 6, 4:15 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 AM CDT WED JUL 6 2004 .DISCUSSION... THERE HAS BEEN NO BASIC CHANGE TO THE FORECAST PHILOSOPHY. THE NEXT CHANCE FOR THUNDERSTORMS LOOKS TO BE TONIGHT. MODELS CONTINUE TO SHOW STRONG WARM AIR AND MOISTURE ADVECTION WITH A SURFACE BOUNDARY OVER THE CWA. WILL STAY WITH POPS OF 30-40%. LATEST CONVECTIVE OUTLOOK HAS SLIGHT RISK FOR THE WHOLE CWA WITH STRONG WINDS AND HAIL LIKELY THE MAIN THREAT. THERE COULD BE SOME PRECIP LINGER INTO THE MORNING THURSDAY OVER THE EASTERN PART OF THE CWA BUT EXPECT MOST OF THE PRECIP TO BE EAST OF THE FORECAST AREA BY THURSDAY AFTERNOON. UNDER A SOUTHERLY RETURN FLOW TODAYS HIGHS SHOULD REACH THE LOWER TO MID 80S...AND AROUND 90 FOR THURSDAY. FOR THE EXTENDED...WILL KEEP FRIDAY DRY. SLIGHT CHANCE POPS HELD BACK...AS IN PREVIOUS FORECAST...UNTIL FRIDAY NIGHT AND SATURDAY AND CONFINED TO THE NORTHERN COUNTIES OF THE CWA. HAVE CONTINUED WITH SOME LOW CHANCE POPS FOR SATURDAY NIGHT...BUT TRIMMED BACK AREAL COVERAGE OF POPS FOR SUNDAY. UPPER RIDGING COMES INTO PLAY DURING THE WEEKEND AND THE ATMOSPHERE MAY BE CAPPED. STAYED WITH THE DRY FORECAST FOR SUNDAY NIGHT THROUGH TUESDAY WITH CAPPING POSSIBILITY LIKELY IF GFS IS CORRECT. HAVE ALSO KEPT HIGHS IN THE LOWER AND MID 90S FOR FRIDAY THROUGH TUESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 34
Hazardous weather outlook, Jul 6, 4:37 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT TUE JUL 6 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-072200- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 437 AM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS SOUTH OF INTERSTATE 70 THIS MORNING MAY LEAD TO FLASH FLOODING IN SOME AREAS. BY AFTERNOON RAINS SHOULD END. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY NIGHT. IF ANY THUNDERSTORMS DEVELOP THEY COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE HALF INCH. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 6, 3:25 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT TUE JUL 6 2004 KSZ011-012-022>024-026-036>040-054>056-058-059-061300- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON- MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY... LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 325 AM CDT TUE JUL 6 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... NEMAHA BROWN JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA LAWRENCE JUNCTION CITY TOPEKA MANHATTAN HIAWATHA
Local storm report, Jul 6, 3:40 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND GST ADMIRE 38.64N 96.10W
07/06/2004 60 MPH LYON KS TRAINED SPOTTER
0322 AM TSTM WND GST 3 W OSAGE CITY 38.63N 95.88W
07/06/2004 60 MPH OSAGE KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 6, 3:46 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0344 AM FLASH FLOOD ST. MARYS 39.19N 96.07W
07/06/2004 POTTAWATOMIE KS LAW ENFORCEMENT
WATER COVERING HWY 24
&&
SMBLocal storm report, Jul 6, 3:52 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST OSAGE CITY 38.63N 95.83W
07/06/2004 60 MPH OSAGE KS LAW ENFORCEMENT
&&
SMBLocal storm report, Jul 6, 4:13 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST 5 SE TOPEKA 39.00N 95.61W
07/06/2004 60 MPH SHAWNEE KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 6, 4:14 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 AM TSTM WND GST GRANTVILLE 39.08N 95.56W
07/06/2004 60 MPH JEFFERSON KS LAW ENFORCEMENT
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 63 min |
| Jul 6, 12:50 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| Jul 6, 12:55 AM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Jul 6, 1:51 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 54 min |
| Jul 6, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 62 min |
| Jul 6, 2:05 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 55 min |
| Jul 6, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| Jul 6, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 40 min |
| Jul 6, 3:17 AM CDT | Flash Flood Warning | TOP | Clay, Pottawatomie, Riley | 3 hr |
| Jul 6, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 46 min |
| Jul 6, 3:34 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 41 min |
| Jul 6, 3:55 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 50 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.